Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Nashville, TN

March 9, 20197 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2019, 7:23 PM CST for 7 counties in Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2019, 7:23 PM CST (01:23 UTC)
Expired
Mar 9, 2019, 7:46 PM CST
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cannon County, TN, DeKalb County, TN, Jackson County, TN, Putnam County, TN, Smith County, TN, White County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
967 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS54 KOHX 100123
SVROHX
TNC015-041-087-141-159-185-189-100200-
/O.NEW.KOHX.SV.W.0004.190310T0123Z-190310T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
723 PM CST Sat Mar 9 2019

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Smith County in Middle Tennessee...
  Northern De Kalb County in Middle Tennessee...
  Southeastern Jackson County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  North central White County in Middle Tennessee...
  Western Putnam County in Middle Tennessee...
  North central Cannon County in Middle Tennessee...

* Until 800 PM CST.

* At 722 PM CST, a severe thunderstorm was located 7 miles southeast
  of Watertown, or near Alexandria, moving east at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cookeville, Algood, Watertown, Baxter, Gordonsville, Hickman,
  Alexandria, Dowelltown, Liberty, Auburntown, Center Hill Lake,
  Edgar Evans State Park and Cummins Falls State Park.

This includes Interstate 40 between mile markers 255 and 291.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3594 8611 3612 8619 3634 8551 3610 8541
TIME...MOT...LOC 0122Z 248DEG 55KT 3603 8605 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
735 
WWUS54 KOHX 100136
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
736 PM CST Sat Mar 9 2019

TNC015-189-100145-
/O.CAN.KOHX.SV.W.0004.000000T0000Z-190310T0200Z/
Wilson TN-Cannon TN-
736 PM CST Sat Mar 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON AND NORTH
CENTRAL CANNON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3634 8551 3610 8541 3598 8595 3618 8600
TIME...MOT...LOC 0135Z 246DEG 54KT 3611 8582 

$$

TNC041-087-141-159-185-100200-
/O.CON.KOHX.SV.W.0004.000000T0000Z-190310T0200Z/
Smith TN-De Kalb TN-Jackson TN-White TN-Putnam TN-
736 PM CST Sat Mar 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHEASTERN SMITH...NORTHERN DE KALB...SOUTHEASTERN JACKSON...
NORTH CENTRAL WHITE AND WESTERN PUTNAM COUNTIES...

At 735 PM CST, a severe thunderstorm was located 8 miles southeast of
Gordonsville, or 10 miles north of Smithville, moving northeast at 60
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cookeville, Algood, Baxter, Gordonsville, Hickman, Dowelltown, Center
Hill Lake, Edgar Evans State Park and Cummins Falls State Park.

This includes Interstate 40 between mile markers 256 and 291.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3634 8551 3610 8541 3598 8595 3618 8600
TIME...MOT...LOC 0135Z 246DEG 54KT 3611 8582 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
984 
WWUS54 KOHX 100146
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
746 PM CST Sat Mar 9 2019

TNC041-087-141-159-185-100155-
/O.CAN.KOHX.SV.W.0004.000000T0000Z-190310T0200Z/
Smith TN-De Kalb TN-Jackson TN-White TN-Putnam TN-
746 PM CST Sat Mar 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH...NORTHERN
DE KALB...SOUTHEASTERN JACKSON...NORTH CENTRAL WHITE AND WESTERN
PUTNAM COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3634 8551 3610 8541 3598 8595 3618 8600
TIME...MOT...LOC 0145Z 248DEG 55KT 3617 8563 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:42 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 9, 5:42 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
542 PM CST Sat Mar 9 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

We had only a few showers and an isolated storm in Middle TN this
morning but the atmosphere more than made up for that lack of
action this afternoon. Convection developed rapidly across the
west half of the region around 18Z... with numerous storms and
areas of showers in the midstate at mid afternoon. This early and
widespread development interrupted/lowered the gradient winds and
also sharply decreased the chances for an organized line of strong
storms that was originally planned for around 00Z.

Showers will finish spreading onto the Plateau shortly.
Thereafter, expect the convection to diminish this evening over
the west as the weak front moves into the region...but linger
until 04-06Z in the east.

Expect a needed spell of drier weather from later tonight through
the first part of next week. H5 pattern will feature westerly
winds at first...then become somewhat northwesterly by Tuesday as
a trof passes well to our north.

Wednesday will be very warm and quite windy as an upper level
storm system moves out of the southwest U.S. and toward the
central U.S. Ramped up the rain chances Wednesday night through
at least Thursday. It is days away, but there appears to be some
threat of strong storms Wednesday night and/or Thursday due to
decent instability and low level wind shear. Precip will linger a
bit longer in the east on Friday, otherwise expect drier but much
cooler air Friday and Saturday as temperatures drop to a little
below seasonal norms by next weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

Rain and storms will move out of the terminals shortly at CKV,
BNA, and MQY and later this evening at CSV. Visible satellite
shows mainly clear skies just behind the end of the rain which
means VFR conditions will return quickly this evening. Southerly
winds will shift to the west behind a cold front that will move
through this evening and veer to the WNW by 18z. Expect the gusty
winds to relax a bit behind the front but remain between 5-10
kts through the end of the taf period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........Reagan
Hazardous weather outlook, Mar 9, 5:03 AM CST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CST Sat Mar 9 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-101115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe storms west of I-65. Most of
the remainder of Middle Tennessee is under a slight risk,
including the Nashville metro area. The peak time for severe
storms will be during the afternoon through early evening. The
primary threat is damaging straight-line winds. Isolated tornadoes
are also possible. Brief flash flooding may occur with the
strongest storms.

Total rainfall today and tonight will average between 1 and 1.5
inches. This will likely cause some rises along rivers which are
already running high.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next major cold front will sweep across Middle Tennessee
Wednesday night and Thursday. More heavy rain is expected with
this system, and rivers may be affected adversely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 9, 5:46 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
546 PM CST Sat Mar 9 2019

TNZ058-060-093>095-100030-
Lawrence TN-Wayne TN-Lewis TN-Maury TN-Giles TN-
546 PM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS...EASTERN WAYNE...
SOUTHWESTERN MAURY...LAWRENCE AND WESTERN GILES COUNTIES UNTIL 630 PM
CST...

At 546 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Waynesboro to 10 miles
northwest of Florence, Alabama. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Lawrenceburg, Waynesboro, Mount Pleasant, Loretto,
Collinwood, Summertown, St. Joseph, Ethridge, Henryville, Cypress
Inn, Leoma, Westpoint and Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3501 8790 3547 8776 3566 8699 3500 8719
TIME...MOT...LOC 2346Z 264DEG 32KT 3543 8769 3497 8783

Shamburger
Special weather statement, Mar 9, 6:07 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
607 PM CST Sat Mar 9 2019

TNZ058>061-100045-
Williamson TN-Lewis TN-Maury TN-Marshall TN-
607 PM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS...NORTHEASTERN
MARSHALL...MAURY AND SOUTHEASTERN WILLIAMSON COUNTIES UNTIL 645 PM
CST...

At 607 PM CST, Doppler radar was tracking a strong thunderstorm near
Hampshire, or 12 miles west of Columbia, moving east at 65 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Columbia, Spring Hill, Mount Pleasant, Thompson's Station, Chapel
Hill, Santa Fe, Hampshire, Williamsport and I-65 East Of Columbia.

This includes the following highways...
 Interstate 65 between mile markers 39 and 59.
 Interstate 840 between mile markers 30 and 36.

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3546 8734 3563 8740 3566 8732 3570 8725
      3573 8723 3585 8675 3558 8667
TIME...MOT...LOC 0007Z 253DEG 56KT 3560 8727

Shamburger
Special weather statement, Mar 9, 6:12 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
612 PM CST Sat Mar 9 2019

TNZ008-009-027>030-059-060-062-100115-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-Maury TN-
Trousdale TN-Sumner TN-Macon TN-Smith TN-
612 PM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...SOUTHEASTERN
DAVIDSON...NORTHWESTERN RUTHERFORD...NORTHEASTERN MAURY...SUMNER...
WILLIAMSON...WILSON...MACON AND TROUSDALE COUNTIES UNTIL 715 PM
CST...

At 611 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Westmoreland to 8 miles northwest of
Thompson's Station. Movement was east at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Murfreesboro, Franklin, Gallatin, Lebanon, Lafayette, Hartsville,
Nashville, Hendersonville, Smyrna, Brentwood, La Vergne, Spring Hill,
Mount Juliet, Nolensville, Forest Hills, Oak Hill, Belle Meade,
Lakewood, Westmoreland and Thompson's Station.

This includes the following highways...
 Interstate 40 between mile markers 208 and 251.
 Interstate 65 between mile markers 52 and 82.
 Interstate 24 between mile markers 47 and 81.
 Interstate 840 between mile markers 15 and 76.

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3662 8579 3642 8583 3571 8649 3574 8722
      3665 8633
TIME...MOT...LOC 0011Z 264DEG 31KT 3663 8630 3586 8704

Shamburger
Special weather statement, Mar 9, 6:29 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
629 PM CST Sat Mar 9 2019

TNZ059>062-075-094-095-100115-
Lawrence TN-Rutherford TN-Williamson TN-Bedford TN-Maury TN-Giles TN-
Marshall TN-
629 PM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHWESTERN
RUTHERFORD...SOUTHEASTERN MAURY...SOUTHEASTERN LAWRENCE...
SOUTHEASTERN WILLIAMSON...GILES AND BEDFORD COUNTIES UNTIL 715 PM
CST...

At 629 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Spring Hill to 7 miles northeast of Lexington.
Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Columbia, Shelbyville, Lewisburg, Pulaski, Spring Hill, Chapel Hill,
Ardmore, Cornersville, Wartrace, Elkton, Minor Hill, Bell Buckle,
Lynnville, Culleoka, Raus, Fosterville, Rover, Belfast, Goodspring
and Frankewing.

This includes the following highways...
 Interstate 65 between mile markers 1 and 51.
 Interstate 24 between mile markers 92 and 94.

A Tornado Watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3500 8736 3573 8700 3569 8626 3541 8627
      3536 8633 3535 8641 3532 8642 3536 8649
      3535 8653 3537 8659 3533 8660 3531 8668
      3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 0029Z 258DEG 49KT 3572 8691 3501 8726

Shamburger
Local storm report, Mar 9, 6:49 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     5 SE LORETTO            35.04N  87.37W
03/09/2019                   LAWRENCE           TN   EMERGENCY MNGR

            TREES DOWN ALONG TN-98, 5 MI N OF THE STATE LINE.
            ADDITIONAL TREES DOWN EAST OF TN-227 NEAR LIBERTY GROVE.

&&

EVENT NUMBER OHX1900205

SCHAPER
Local storm report, Mar 9, 7:10 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     ETHRIDGE                35.32N  87.31W
03/09/2019                   LAWRENCE           TN   EMERGENCY MNGR

            POWER LINE DOWN ACROSS GWINN ROAD. OUTBUILDING AND BARN
            SUSTAINED DAMAGE ALONG ETHRIDGE RED HILL ROAD.

&&

EVENT NUMBER OHX1900206

SCHAPER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:07 PM CSTSpecial Weather StatementOHXMaury38 min
Mar 9, 6:12 PM CSTSpecial Weather StatementOHXDavidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more63 min
Mar 9, 6:29 PM CSTSpecial Weather StatementOHXBedford, Giles, Marshall46 min
Mar 9, 6:53 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Rutherford, Williamson, Wilson37 min
Mar 9, 6:58 PM CSTTornado WarningOHXCannon, Rutherford, Wilson32 min
Mar 9, 7:04 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson26 min
Mar 9, 7:37 PM CSTSpecial Weather StatementOHXCoffee23 min
Mar 9, 8:03 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy42 min
Mar 9, 8:32 PM CSTRiver Flood WarningOHXDavidson3 hr
Mar 9, 8:33 PM CSTSpecial Weather StatementOHXCumberland, Van Buren57 min
Mar 9, 9:12 PM CSTFlash Flood WarningOHXCoffee, Grundy, Warren3 hr
Mar 9, 10:04 PM CSTAreal Flood AdvisoryOHXCumberland3 hr
Mar 9, 10:14 PM CSTRiver Flood AdvisoryOHXBedford6 hr
Mar 10, 5:02 AM CDTRiver Flood AdvisoryOHXGiles17 hr
Mar 10, 5:07 AM CDTRiver Flood AdvisoryOHXHickman59 hr
Mar 10, 6:47 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson12 hr
Mar 10, 6:52 AM CDTRiver Flood AdvisoryOHXPerry37 hr
Mar 10, 6:54 AM CDTRiver Flood AdvisoryOHXBedford, Marshall10 hr
Mar 10, 6:56 AM CDTRiver Flood AdvisoryOHXGiles39 hr
Mar 10, 5:06 PM CDTRiver Flood AdvisoryOHXSmith19 hr
Mar 10, 6:28 PM CDTRiver Flood WarningOHXDavidson4 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.